Bad incident while giving Rocephin shot; need advice

Specialties Pediatric

Published

  • allnurses Guide
    Specializes in Med/Surge, Psych, LTC, Home Health.

You are reading page 2 of Bad incident while giving Rocephin shot; need advice

icunrse

3 Posts

Specializes in Cardiac/ICU/Med-Surg/Geriatrics.

Hi, I am 41 yrs old, a nurse for the past 13 yrs (med-surg/ICU/cardiac). I just an hour ago, received my first Rocephin injection. It hurt like H-E-double hockey sticks!!!!! Ohhhh. It still hurts right now. I just found out I have tonsillitis; and my doc thought I should get it. I wasn't warned that it burns like molten hot lava was being injected. :eek: I wish I had! I have given a ton of medications in the past 13 yrs,and I don't recall having given this injection to anyone, but I will most certainly remember the pain and burning associated with it; and at least give a patient a head's up. Not to mention, my glute is beet red around the site, and still hurts to rest on it. I'm fairly certain NO lidocaine was used, because it feels like the needle is still in there. :devil: Of course, I had to ask what antibotic shot was being administered by the :nurse:. She was nice enough, but still. :nono: I always tell patients what I'm giving them, even if they're demented.:bugeyes: First rule of thumb, if you haven't given a medication ever or in a long time, look it up. Double check your medication, dilution and side effects and any pertinent warnings (such as, this feels like liquid magma going in). Good luck!

Redhead28

200 Posts

Specializes in Peds, PACU, ICU, ER, OB, MED-Surg,.

Been a Pediatric nurse for a loooooooooong time. Rocephin should be mixed with lidocaine to help with pain but it can be mixed with sterile water, so no med mistake. Have to use a larger gauge d/t the thickness when you mix it and try to administer it. Even if you went too deep you can still pull back some and then administer med. We peds nurses seem to travel in packs... ask someone to go with you for procedures. If you don't need help with holding the child, they can help distract the parent. I sometimes ask parents if they would like to step out during painful procedures.

Maybe some anger control or counseling to help you handle stressful situations? Most places have EAP in place, ask HR.

Specializes in pediatrics.

I feel like there should have been more resources on your unit/med room about reconstituting Rocephin- also, it sounds like you didn't have a pharmacist available to refer too, which can leave you hanging.

Also, you try drawing up any med in a 25g needle, and there'll be tough resistance- maybe that's how the syringe exploded. I use 23g at the very smallest for injections.

Our unit has a policy on how many mLs per shot we can inject in a newborn-6mo, etc... I want to say no more than 1ml per injection. And usually I need to grab another nurse to hold/help administer the second shot. We time it so we clean the site, and then on the count of three, give the shot.

I don't think you put a dent in anything except your self-confidence. Live and learn from your experiences and offer the same advice to another nurse that might have a similar situation.

MommeyRN

4 Posts

Specializes in ER....../ Neuro and Surgical ICU.../Peds.

Hey there,

Don't be so hard on yourself......you did nothing wrong, except freak out in the end.

I give rocephin on a weekly basis at least 4-5 times IM. I work in a clinic, so we do IM's daily.

First, you do not have to mix rocephin with lidocaine- its not required. I know that it hurts and it sucks to have to give it, but it is not required. On the contrary, I would not give lidocaine to one of my infants at our practice that was younger than 6 months, simply for the fact that my MD's at our practice stated that its a slight possibility that it could affect their heart rate. (Remember lido from ACLS?....same thing here). Since the CDC stopped requiring nurses to aspirate their IM's, this could possibly happen, and I don't want it to happen to me.

The second thing....You did the right thing by telling her that you "won't go all the way in" with the needle. You can use any length needle, just don't insert it the whole way. I would never ever use a tb syringe for an IM. You don't want the rocephin to be in their subcut tissue.

I gave a hep b last week to a 2 week old, and we used a 1/2 inch needle. I think that if you don't give IM's on a regular basis, it can be a little scary. The problem is trying to get yourself through a moment that makes you question yourself and your practice. The problem is not always your own judgement, but the family member that makes you freak out at the last minute. I would much rather have my child have an IM than an IV, OR a heelstick. So if the thought of you sticking a needle in her childs leg freaked her out, then the heel stick should have been worse- the size of the lancet is HUGE!

Don't be so hard on yourself. Things happen. But in this case, if I was your manager, I would make sure that you knew you did nothing wrong, except doubt yourself. Lidocaine is meant to make it less painful, but, you are a nurse and unfortunately we cause a lot of pain for the better of health.

Keep your head up!!!

:)

MommeyRN

4 Posts

Specializes in ER....../ Neuro and Surgical ICU.../Peds.
Been a Pediatric nurse for a loooooooooong time. Rocephin should be mixed with lidocaine to help with pain but it can be mixed with sterile water, so no med mistake. Have to use a larger gauge d/t the thickness when you mix it and try to administer it. Even if you went too deep you can still pull back some and then administer med. We peds nurses seem to travel in packs... ask someone to go with you for procedures. If you don't need help with holding the child, they can help distract the parent. I sometimes ask parents if they would like to step out during painful procedures.

Maybe some anger control or counseling to help you handle stressful situations? Most places have EAP in place, ask HR.

I agree with everything. I should have read this post before typing my novel of a response! :) Then I could have just typed "Agreed!!" :)

Specializes in Oncology/Haemetology/HIV.

The big issue was freaking out at the end. That and maybe trying to hard to not hurt the little one.

First, the MD should have ordered the drug mixed with lidocaine. Rocephin shots hurt like heck, even with lidocaine (had a few myself) - but some people are allergic/sensitive to lidocaine. The pharmacy usually calls you to "clarify" the order, especially for a peds pt. Or there is a standing policy.

Second, Rocephin (like some drugs such as IV ativan) is thick - trying to push it through a narrow guage needle will be very difficult and takes extra time. While you think that you are doing the pt a favor by using the narrower needle, you really aren't as it will take longer to inject. And with enough pressure, may pop just as it did.

One of the hardest things to do is not to let the pt/parent see you stress or sweat. Things happen, despite our best intent. But we have to fix it, repair, redo without 'losing it". Everything that you did, I have seen experienced nurse do. The art is in the recovery.

+ Add a Comment

By using the site, you agree with our Policies. X